Alert archive / Texas / Flash Flood Warnings in 2006

Flash Flood Warning 28, NWS Lake Charles, LA

October 19, 2006Orange County, Texas

NWS Lake Charles, LA issued this flash flood warning at Oct 19, 2006, 6:09 AM CDT for Orange County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 19, 2006, 6:09 AM CDT (11:09 UTC)
Expired
Oct 19, 2006, 9:15 AM CDT
In force
3 hr
Issued by
NWS Lake Charles, LA
Area
Counties, with a storm outline in the text

County Orange County, TX

The radar

The Lake Charles radar (KLCH), 69 km from the middle of the area, began a volume at 11:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 11.2 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2006-10-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1015 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2006-10-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 149 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1015 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
579 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
149 m²/s²
0-3 km storm-relative helicity
251 m²/s²
Significant tornado parameter
1.1
Supercell composite
6.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KLCH 191112
FFWLCH
TXC361-191415-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
609 AM CDT THU OCT 19 2006

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ORANGE COUNTY IN SOUTHEAST TEXAS

* UNTIL 915 AM CDT

* AT 607 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  HEAVY RAINS PRODUCING FLASH FLOODING FROM A THUNDERSTORM JUST EAST 
  OF VIDOR...MOVING EAST AT 30 MPH. RAINFALL RATES OF ONE TO TWO     
  INCHES AN HOUR ARE OCCURRING AND WILL CAUSE FLASH                  
  FLOODING...ESPECIALLY IN UNDERPASSES AND LOW LYING AREAS.

* THIS STORM WILL BE NEAR...
  MAURICEVILLE...BRIDGE CITY...VIDOR...PINE FOREST BY 610 AM CDT
  ORANGE...WEST ORANGE BY 620 AM CDT

HEAVY RAINS FLOOD ROADS AND LOW LYING AREAS RAPIDLY...SO DO NOT DRIVE
YOUR VEHICLE WHERE WATERS OF AN UNKNOWN DEPTH COVERS THE ROAD.

CALL 337-477-5285 TO REPORT FLOODING TO THE WEATHER SERVICE.

LAT...LON 3024 9406 3014 9409 3002 9399 3000 9384
      3006 9374 3024 9372

$$

ML
1 follow-up statement
000 
WGUS74 KLCH 191300
FFSLCH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
759 AM CDT THU OCT 19 2006

TXC361-191309-
ORANGE TX-
759 AM CDT THU OCT 19 2006

...THE FLASH FLOOD WARNING FOR ORANGE COUNTY IS CANCELLED...

THE HEAVY RAIN HAS MOVED EAST OF THE AREA AND WATER SHOULD BEGIN 
RECEDING. ISOLATED SHOWERS WILL BE POSSIBLE THROUGH THE 
AFTERNOON...BUT RAINFALL AMOUNTS SHOULD REMAIN LIGHT.

LAT...LON 3024 9406 3014 9409 3002 9399 3000 9384
      3006 9374 3024 9372

$$

ML

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood warning went out at Oct 19, 5:47 AM CDT, 22 minutes earlier.

Area forecast discussion, Oct 19, 5:47 AM CDT, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
547 AM CDT THU OCT 19 2006

.DISCUSSION...
A SEVERE THUNDERSTORM WARNING IS IN EFFECT FOR A SUPER CELL MOVING
THROUGH EASTERN VERNON PARISH AND WESTERN RAPIDES PARISHES AT THIS
TIME. THIS STORM IS MOVING TO THE EAST WITH RADAR INDICATIONS THAT
THIS STORM HAS PRODUCED A TORNADO IN VERNON EARLIER.

A FLOOD WATCH HAS BEEN POSTED FOR SOUTHEAST TEXAS AND SOUTHERN
LOUISIANA. DOPPLER ESTIMATES OF SIX TO EIGHT INCHES HAS FALLEN
OVER THE PAST 24 HOURS. AN ADDITIONAL TWO TO THREE INCHES IS
EXPECTED WITH SOME LOCATIONS RECEIVING OVER 6 INCHES IN ISOLATED
LOCATIONS BEFORE ENDING THIS AFTERNOON.

ALL AREA RIVERS ARE IN FLOOD WITH KOUNTZE EXPERIENCING A FLOOD OF
RECORD. FLOODING WARNINGS HAVE BEEN POSTED FOR
TAYLOR...HARDIN...JASPER AND NEWTON COUNTIES IN SOUTHEAST TEXAS
AND VERNON...BEAUREGARD...AND RAPIDES PARISH IN SOUTHEAST
LOUISIANA THROUGH 1:30 PM.

A COLD FRONT IS TRYING TO MAKE ITS WAY THROUGH THE REGION THIS
MORNING AND LOOKS TO MOVE THROUGH SOUTHEAST TEXAS DURING THE LATE
MORNING HOURS AND SOUTH CENTRAL LOUISIANA BY THE EARLY AFTERNOON
HOURS. THIS WILL SEE PRECIP FINALLY COMING TO AN END WITH DRIER
AIR SLOWLY FILTERING IN LATE IN THE DAY.

ANOTHER FRONT IS EXPECTED LATE SUNDAY WITH ADDITIONAL RAINFALL ON
TAP.

SIORRY FOR BEING SO LATE...VERY BUSY MORNING.

&&

.AVIATION...
IFR TO MVFR FOR STORMS OVER SE TX AND SW LA. STORMS TO MOVE EAST
INTO SOUTH CNTRL LA IN THE NEXT SEVERAL HOURS.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  75  54  72  56 / 100  10  10  10
KBPT  73  54  72  58 / 100  10  10  10
KAEX  71  48  71  47 / 100  10  10  10
KLFT  77  53  73  53 /  90  10  10  10

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...FLOOD WATCH UNTIL 2 PM THURSDAY FOR THE FOLLOWING ZONES:
     ACADIA...AVOYELLES...IBERIA...LAFAYETTE...LOWER ST.
     MARTIN...ST. LANDRY...ST. MARY...UPPER ST. MARTIN...AND
     VERMILION.

     FLOOD WATCH UNTIL NOON THURSDAY FOR THE FOLLOWING ZONES: ALLEN...
     BEAUREGARD...CALCASIEU...CAMERON...EVANGELINE...JEFFERSON
     DAVIS...RAPIDES...AND VERNON.

TX...FLOOD WATCH UNTIL NOON THURSDAY FOR THE FOLLOWING ZONES:
     HARDIN...JASPER...JEFFERSON...NEWTON...ORANGE...AND TYLER.

GM...SMALL CRAFT ADVISORY FROM 11 AM THURSDAY TO 7 AM FRIDAY FOR THE
     FOLLOWING ZONES: COASTAL WATERS FROM CAMERON, LA TO HIGH
     ISLAND, TX OUT 20 NM...COASTAL WATERS FROM INTRACOASTAL
     CITY TO CAMERON, LA OUT 20 NM...COASTAL WATERS FROM LOWER
     ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA OUT 20 NM...
     WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM
     20 NM TO 60 NM...WATERS FROM INTRACOASTAL CITY, LA TO
     CAMERON, LA EXTENDING FROM 20 NM TO 60 NM...AND WATERS FROM
     LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA EXTENDING
     FROM 20 NM TO 60 NM.

&&

K. KUYPER
Hazardous weather outlook, Oct 19, 5:19 AM CDT, 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
519 AM CDT THU OCT 19 2006

GMZ450-452-455-470-472-475-LAZ027>033-041>045-051>055-TXZ180>182-
201-215-216-201030-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA
EXTENDING FROM 20 NM TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-
ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-
LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY-
LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE-
519 AM CDT THU OCT 19 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF GM...CENTRAL
LOUISIANA...SOUTH CENTRAL LOUISIANA...SOUTHWEST LOUISIANA...WEST
CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT
ISOLATED SEVERE THUNDERSTORMS POSSIBLE AHEAD OF A COLD FRONT THAT
WILL PUSH THROUGH THE REGION TODAY. THE MAIN THREAT WILL BE FROM
STRAIGHT LINE WINDS ALTHOUGH AN ISOLATED TORNADO WILL BE
POSSIBLE.

THE MAIN PROBLEM FOR TODAY WILL BE YESTERDAYS PROBLEM WITH MORE
RAIN. RAINS TODAY WILL BRING AREA WIDE COVERAGE OF TWO TO THREE
INCHES WITH ISOLATED AMOUNTS ABOVE FOUR INCHES. THE RAIN WILL
TAPER OFF OVER SOUTHEAST TEXAS THIS MORNING BEHIND THE FRONT.
RAINS ENDING OVER SOUTHWEST LOUISIANA AROUND THE NOON HOUR WHILE
SOUTH CENTRAL LOUISIANA WILL SEE RAINS ENDING DURING THE AFTERNOON
HOURS.

AS A RESULT OF THE RECENT RAINS A FLOOD WATCH HAS BEEN POSTED FOR
ALL OF SOUTHEAST TEXAS AND SOUTHERN LOUISIANA. CURRENTLY A FLOOD
WARNING IS POSTED FOR HARDIN...TAYLOR...JASPER AND NEWTON COUNTIES
IN SOUTHEAST TEXAS. A FLOOD WARNING ALSO CONTINUES FOR SOUTHWEST
LOUISIANA PARISHES OF VERNON...BEAUREGARD...AND RAPIDES. THIS
WARNING WILL CONTINUE THROUGH 1:30 PM THIS AFTERNOON.

AREA RIVERS ARE IN FLOOD WITH SOME HAVING MAJOR FLOODING PROBLEMS.
VILLAGE CREEK AT KOUNTZE IS FORECAST TO RISE TO 28 FEET WHICH IS
12 FEET ABOVE FLOOD STAGE AND A FLOOD OF RECORD.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
ANOTHER FRONTAL SYSTEM WILL MOVE THROUGH ON SUNDAY INTO MONDAY
WITH MORE RAINS ON TAP.

HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED.

In the hours before

Special weather statement, Oct 19, 4:39 AM CDT, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
439 AM CDT THU OCT 19 2006

TXZ180>182-201-215-216-192000-
TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE-
INCLUDING THE CITIES OF...WOODVILLE...JASPER...NEWTON...
LUMBERTON...BEAUMONT/PORT ARTHUR...ORANGE
439 AM CDT THU OCT 19 2006

...NEW FLOOD OF RECORD REACHED ON THE VILLAGE CREEK
AT KOUNTZE...

AT 4 AM THURSDAY...THE STAGE ON THE VILLAGE CREEK AT KOUNTZE WAS
28 FEET. THIS EXCEEDS THE PREVIOUS RECORD OF 27.6 FEET WHICH
OCCURRED NOVEMBER 26 1940. THE RIVER IS FORECAST TO CONTINUE TO
RISE TO AROUND 28.5 FEET BY THIS AFTERNOON.

WIDESPREAD MAJOR FLOODING IS OCCURRING AND WILL CONTINUE. HIGHWAYS
418 AND 327 ARE IMPASSABLE AS WELL AS SEVERAL ROADS NEAR THE
CREEK. ADDITIONALLY...SEVERAL HOMES IN THE AREA COULD BE IMPACTED BY
THESE RECORD HIGH FLOOD LEVELS.

THE UNOFFICIAL FLOOD OF RECORD...WHICH OCCURRED PRIOR TO THE
INSTALLATION OF THE GAGING SYSTEM ON THE CREEK...IS 34 FEET WHICH
OCCURRED ON AUGUST 1 1915.

FLOOD PRECAUTIONS SHOULD BE TAKEN BY RESIDENTS LIVING ALONG THE
CREEK IF THEY HAVE NOT ALREADY DONE SO. IT IS ESPECIALLY IMPORTANT
TO REMEMBER NOT TO DRIVE INTO AREAS WHERE WATER COVERS THE ROAD AS
MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES. REMEMBER...TURN
AROUND DONT DROWN.

ML

Nearby

Flash Flood Warnings in Texas, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.